Hail, Crook
- When
- May 26, 2:30 PM MST
- Where
- Crook County, 9.31 mi WNW of Colony
- Measured
- 2 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.995, -104.359
A severe thunderstorm developed over far northeastern Crook County and moved northward into southeastern Montana. The storm produced hail larger than golf ball size northwest of Colony.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over far northeastern Crook County and moved northward into southeastern Montana. The storm produced hail larger than golf ball size northwest of Colony. Automobile damage was reported 13 miles northwest of Colony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:05 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
205 PM MDT Sun May 26 2019
.DISCUSSION...(This Evening Through Sunday)
Issued at 143 PM MDT Sun May 26 2019
Water vapor shows upper low over CA with southwest flow aloft
extending into the northern plains. Surface low is developing over
CO/NM. Breezy south/southeast winds extend across much of the
cwfa, with easterly winds to the north of a weak surface front
extending across northwest SD through southeast MT.
Radar/Satellite pics show cap is breaking with MLCAPE in the
1000-1500J/kg range early this afternoon.
Cap will continue to quickly erode this afternoon with MLCAPE
rising up to 2500J/kg. Effective bulk shear in the 30-50kt range
sufficient for supercells. As potent lead short wave ejects
northeast into the area later this afternoon, expect storms to
quickly develop and push east/northeast across the area this
evening. Right moving supercells should move slower and could
produce heavy rainfall. Storms should end this evening across the
western 2/3rds of zones, but linger in the east through late
tonight.
Upper low will migrate slowly northeast from the desert southwest
Monday into the central Rockies Monday night, and into western NE
Tuesday. There will likely be a break in heavy precip for much of
the day on Monday behind tonight's activity, but low clouds/fog
and showers should continue under easterly upslope flow. Precip
will begin to pick up again in the southwest zones later Monday,
then spread eastward across the rest of the area Monday night and
Tuesday. Upper low should linger over NE on Tuesday before finally
moving out Wednesday, which is a slower trend in the models. This
will keep heavier precip around a little longer so have extended
the Flood Watch for western SD through Tuesday night. Still
looking for widespread 1-2" total rainfall with locally higher
amounts.
Drier and warmer conditions expected for the end of the week,
although small chances for precip remain in the forecast with
mainly zonal flow aloft.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1145 AM MDT Sun May 26 2019
The next round of thunderstorms is expected this afternoon and
overnight, some which could be severe. Thunderstorms will shift
eastward overnight. Then MVFR/IFR conditions in fog will develop
by early Monday morning, especially around the Black Hills area,
as more widespread shower activity moves into the region.
&&
.HYDROLOGY...
Issued at 143 PM MDT Sun May 26 2019
Heavy rain will move into the region beginning tonight and
continue through Tuesday. Widespread rainfall amounts of 1-2" look
likely, with some amounts over 2" especially south of I-90. Flood
Watch remains in effect for northeast Wyoming and much of western
South Dakota.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 6 PM MDT /7 PM CDT/ this evening through late
Tuesday night for SDZ012>014-024>032-041>044-046-047-049-
072>074.
WY...Flood Watch from Monday afternoon through Tuesday afternoon for
WYZ054>058-071.
&&
DISCUSSION...Johnson
AVIATION...13
HYDROLOGY...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 414 AM MDT Sun May 26 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271015- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 414 AM MDT Sun May 26 2019 /514 AM CDT Sun May 26 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Flooding continues across portions of the western South Dakota plains. See the latest Flood Warnings and Statements for details. Thunderstorms will develop this afternoon and evening, some of which will be strong to severe. Heavy rain from these thunderstorms could worsen flooding; see the latest Flood Watch for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will continue into Monday morning. During somewhat of a break in precipitation during the day, fog will develop across some areas, especially around the Black Hills. Monday evening, chances for thunderstorms will increase again, with the potential for some strong storms with heavy rain. Rain will persist into Tuesday. By Tuesday night, 1 to 2 inches of total precipitation will be possible. See the latest Flood Watch for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 235 PM MDT Sun May 26 2019 WYZ055-262100- Southern Campbell WY- 235 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL COUNTY UNTIL 300 PM MDT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Wright, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wright and Reno Junction. LAT...LON 4352 10553 4355 10571 4384 10571 4375 10531 TIME...MOT...LOC 2035Z 197DEG 20KT 4363 10557 Eagan
Special Weather Statement National Weather Service Rapid City SD 256 PM MDT Sun May 26 2019 SDZ012-WYZ057-071-262130- Butte SD-Northeastern Crook WY-Wyoming Black Hills WY- 256 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BUTTE AND NORTHEASTERN CROOK COUNTIES UNTIL 330 PM MDT... At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Colony, or 17 miles northwest of Belle Fourche, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4464 10424 4471 10437 4496 10423 4482 10390 TIME...MOT...LOC 2056Z 219DEG 13KT 4477 10417 Eagan
Special Weather Statement National Weather Service Rapid City SD 302 PM MDT Sun May 26 2019 WYZ055-262130- Southern Campbell WY- 302 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY UNTIL 330 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles northeast of Reno Junction, or 5 miles northeast of Wright, moving northeast at 25 mph. Up to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wright and Reno Junction. LAT...LON 4365 10536 4377 10563 4409 10548 4391 10509 TIME...MOT...LOC 2102Z 210DEG 23KT 4380 10542 Eagan
Special Weather Statement National Weather Service Rapid City SD 305 PM MDT Sun May 26 2019 SDZ014-262130- Ziebach SD- 305 PM MDT Sun May 26 2019 ...STRONG THUNDERSTORM OVER ZIEBACH COUNTY... At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Red Scaffold, or 20 miles southeast of Faith, moving north at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Red Scaffold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4472 10168 4470 10185 4483 10194 4489 10168 TIME...MOT...LOC 2105Z 166DEG 11KT 4478 10178 JC
Special Weather Statement
National Weather Service Rapid City SD
313 PM MDT Sun May 26 2019
WYZ058-262145-
Weston WY-
313 PM MDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL
345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Rochelle, or 32 miles east of Wright, moving north at
30 mph.
Up to penny size hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Rochelle and Clareton.
LAT...LON 4351 10507 4381 10496 4373 10465 4350 10480
4350 10490
TIME...MOT...LOC 2113Z 199DEG 25KT 4360 10490
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 8 W DOWNTOWN BELLE FOUR 44.67N 104.01W
05/26/2019 E1.25 INCH BUTTE SD PUBLIC
&&
METhe Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815503.